1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Change Of Brand Of Metformin

Discussion in 'Metformin/Biguanides' started by Sharon_1, Aug 21, 2016.

  1. Sharon_1

    Sharon_1 Type 2 · Active Member

    Messages:
    26
    Likes Received:
    15
    Trophy Points:
    43
    Hi everyone. Hope you are all doing ok.

    I have been using Teva brand of Metformin for a couple of years now very successfully and when I picked up my recent prescription I was given the Actavis brand.

    Just wondered which brands were most people on for Type 2.

    I'm feeling anxious about changing brands.

    Any help would be really gratefully received.

    Take care.

    Shazzie
     
  2. ally1

    ally1 Type 2 · Expert

    Messages:
    5,292
    Likes Received:
    21,747
    Trophy Points:
    198
    I have often been given different brands of metformin and have not noticed any effects with different brands
     
  3. Sharon_1

    Sharon_1 Type 2 · Active Member

    Messages:
    26
    Likes Received:
    15
    Trophy Points:
    43
    Thanks so much for your reply.

    I must stop googling things.

    Shazzie
     
  4. ally1

    ally1 Type 2 · Expert

    Messages:
    5,292
    Likes Received:
    21,747
    Trophy Points:
    198
    I was lucky, but other members might be different
     
  5. dog-man

    dog-man Type 2 · Member

    Messages:
    21
    Likes Received:
    9
    Trophy Points:
    23
    I often get different brands from the chemist and have not noticed any difference.
     
  6. Sharon_1

    Sharon_1 Type 2 · Active Member

    Messages:
    26
    Likes Received:
    15
    Trophy Points:
    43
    Thanks for replying. Sounds like I've been worrying about nothing.

    My blood glucose has been brill on the Teva brand and I've also lost 2.5 stone. Fingers crossed this continues on the Actavis brand.

    Thanks agagin.

    Shazzie
     
    • Like Like x 1
  7. al_leister

    al_leister Type 2 · Well-Known Member

    Messages:
    856
    Likes Received:
    240
    Trophy Points:
    83
    Different brands over 6 years; nothing to report:)
     
  8. spendercat

    spendercat Type 2 · Well-Known Member

    Messages:
    263
    Likes Received:
    86
    Trophy Points:
    68
    I asked my doctor if there were different brands and he said No, Metformin is Metformin.
    I had Merck glucophage, and it did not agree with me.
    Perhaps that is just the UK.
     
  9. Sharon_1

    Sharon_1 Type 2 · Active Member

    Messages:
    26
    Likes Received:
    15
    Trophy Points:
    43
    Thanks for replying. I didn't get on with the Activas brand at all. Felt sick on it but now I am back on the Teva brand I'm fine. Annoying when the GPs don't admit to all the brands out there.

    Thanks again for replying.

    Take care.

    Shazzie x
     
  10. psignathus

    psignathus Type 2 · Well-Known Member

    Messages:
    180
    Likes Received:
    201
    Trophy Points:
    83
    TBH been on lots of brands over the years. The only thing that bugs me is the brand that only has about 7 tablets in a strip. Seems like a waste of packaging to me and I walk from the chemist with about 15 boxes to fill my prescription :)
     
  11. Enclave

    Enclave Type 2 (in remission!) · Well-Known Member
    Retired Moderator

    Messages:
    2,602
    Likes Received:
    4,614
    Trophy Points:
    178
    when I was taking it, I did have different brands and one did make me itch all over ..but cannot remember what the brand name was ..
     
  12. Energize

    Energize Type 2 · Well-Known Member

    Messages:
    753
    Likes Received:
    431
    Trophy Points:
    103
    Metofrmin is the generic name of the medication so, yes, the GP was correct. However, different pharmaceutical companies add different fillers and coatings so it is possible and, in fact, not unusual, for one brand to suit and another not to suit.

    This is the case with many medications. Personally, if I am prescribed a particular medication, I actively avoid a particular brand as, for some reason which has been investigated by the company, it just doesn't have the desired effect with me. Presumably, I can't break down something in the fillers or the coating and so the medication isn't absorbed, or active in me. There are lots of reports of similar issues, of course.
     
  13. chalup

    chalup Type 2 · Well-Known Member

    Messages:
    1,745
    Likes Received:
    1,088
    Trophy Points:
    178
    I was doing all right on one brand of regular and had gotten over the normal GI side effects and the pharmacy changed the brand. The bottom fell out of my word, literally. Within 3 days I was in the hospital being rehydrated by IV. Switched to the extended release and no problems at all, in fact it seems slightly constipating and balances out my IBS. I have been enjoying having things normal for a change. Sorry for the TMI moment. So, yes I think different brands can affect a person differently but everyone is unique.
     
  14. Sharon_1

    Sharon_1 Type 2 · Active Member

    Messages:
    26
    Likes Received:
    15
    Trophy Points:
    43
    Thanks so much for all your replies.

    This is very interesting and I'm glad it's not just me.

    I am back on the Teva brand now so know it was the Actavis brand that made me feel sick. Like you say Energize it might be the fillers coating that didn't agree with me.

    Sounds like you were really poorly Chalup on the different brand. I think when I put in a new prescription I'll ask for the Teva brand.

    Shazzie xx
     
    • Like Like x 1
  15. Gav-wxm

    Gav-wxm · Member

    Messages:
    10
    Likes Received:
    16
    Trophy Points:
    3
    I know this is an old thread but I’ve just changed from one brand to another and the day that I changed my readings have gone from around 5.7-6.2 to 7.4-9.8

    Not sure why but this is surely not a coincidence as it’s been high for 4 days running now. I’m eating and exercising the same so not sure why my readings have changed
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook